A comparison of alternative asymptotic frameworks to analyse a structural change in a linear time trend
Ai Deng () and
Pierre Perron ()
Econometrics Journal, 2006, vol. 9, issue 3, 423-447
This paper considers various asymptotic approximations to the finite sample distribution of the estimate of the break date in a simple one-break model for a linear trend function that exhibits a change in slope, with or without a concurrent change in intercept. The noise component is either stationary or has an autoregressive unit root. Our main focus is on comparing the so-called "bounded-trend" and "unbounded-trend" asymptotic frameworks. Not surprisingly, the "bounded-trend" asymptotic framework is of little use when the noise component is integrated. When the noise component is stationary, we obtain the following results. If the intercept does not change and is not allowed to change in the estimation, both frameworks yield the same approximation. However, when the intercept is allowed to change, whether or not it actually changes in the data, the "bounded-trend" asymptotic framework completely misses important features of the finite sample distribution of the estimate of the break date, especially the pronounced bimodality that was uncovered by Perron and Zhu (2005) and shown to be well captured using the "unbounded-trend" asymptotic framework. Simulation experiments confirm our theoretical findings, which expose the drawbacks of using the " bounded-trend" asymptotic framework in the context of structural change models. Copyright Royal Economic Society 2006
References: Add references at CitEc
Citations View citations in EconPapers (3) Track citations by RSS feed
Downloads: (external link)
http://www.blackwell-synergy.com/doi/abs/10.1111/j.1368-423X.2006.00192.x link to full text (text/html)
Access to full text is restricted to subscribers.
Working Paper: A Comparison of Alternative Asymptotic Frameworks to Analyze a Structural Change in a Linear Time Trend (2005)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: http://EconPapers.repec.org/RePEc:ect:emjrnl:v:9:y:2006:i:3:p:423-447
Ordering information: This journal article can be ordered from
Access Statistics for this article
Econometrics Journal is currently edited by Richard J. Smith, Oliver Linton, Pierre Perron, Jaap Abbring and Marius Ooms
More articles in Econometrics Journal from Royal Economic Society Contact information at EDIRC.
Series data maintained by Wiley-Blackwell Digital Licensing ().